Adrenaline

If a person is having a serious reaction, it’s crucial that they are treated with adrenaline.

If adrenaline auto-injectors are available, you should use one as soon as you suspect a serious reaction has started. Don’t wait to see how bad it is, or whether it will get worse. Then call an ambulance immediately after giving the adrenaline auto-injector.

Call 999

Tell the 999 operator that the person is suffering from anaphylaxis (anna-fill-axis).

Give clear and precise directions, including the postcode of where you are.

Make a note of the time you gave the adrenaline. Give a second dose after five minutes if there’s been no improvement.

If the person gets worse after the initial 999 call, call again to update them and to make sure an ambulance is on its way.

Waiting for the ambulance

  1. Try to make sure the person stays as still as possible.
  2. If possible, get them to lie down. Raise their legs if they’re feeling weak, dizzy, or appear pale and are sweating.
  3. If you’re in a restaurant or other building, send someone outside to direct the ambulance crew when they get there.
  4. Find out what food or substance might have caused the reaction, and tell the ambulance crew.